Alert archive / North Dakota / Red Flag Warnings in 2018
Red Flag Warning 4, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at May 15, 2018, 4:10 AM CDT for 8 counties in North Dakota. It took effect at May 15, 2018, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2018, 4:10 AM CDT (09:10 UTC)
- In effect from
- May 15, 2018, 11:00 AM CDT
- Expired
- May 15, 2018, 8:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Bismarck, ND
Counties Bottineau County, ND, Burke County, ND, McHenry County, ND, Mountrail County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Ward County, ND
The radar
The Minot AFB radar (KMBX), 25 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2727 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -69 m²/s²
- 0-3 km storm-relative helicity
- -85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
617 WWUS83 KBIS 150910 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 410 AM CDT Tue May 15 2018 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED ACROSS NORTHWESTERN AND NORTH CENTRAL NORTH DAKOTA TODAY... .High temperatures in the low to mid 80s are forecast across northwestern and north central North Dakota later today, along with afternoon minimum relative humidity values as low as 17 percent and southwest winds sustained near 20 mph. When combined with dry fuels across much of the area, critical fire weather conditions are expected. NDZ004-005-152115- /O.UPG.KBIS.FW.A.0002.180515T1600Z-180516T0100Z/ /O.NEW.KBIS.FW.W.0004.180515T1600Z-180516T0100Z/ Bottineau-Rolette- 410 AM CDT Tue May 15 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR ROLETTE AND BOTTINEAU COUNTIES... The National Weather Service in Bismarck has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM this morning to 8 PM CDT this evening. This replaces the Fire Weather Watch. * AFFECTED AREA...Bottineau and Rolette counties. * WINDS...Southwest 18 to 23 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 17 percent. * TEMPERATURES...In the low to mid 80s. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ NDZ002-003-010>013-152115- /O.NEW.KBIS.FW.W.0004.180515T1600Z-180516T0100Z/ Burke-Renville-Mountrail-Ward-McHenry-Pierce- 410 AM CDT Tue May 15 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF NORTHWESTERN AND ALL OF NORTH CENTRAL NORTH DAKOTA... The National Weather Service in Bismarck has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM this morning to 8 PM CDT this evening. * AFFECTED AREA...Parts of northwestern and all of north central North Dakota * WINDS...Southwest 18 to 23 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 17 percent. * TEMPERATURES...In the low to mid 80s. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ ZH/NH
3 follow-up statements
966 WWUS83 KBIS 151128 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 628 AM CDT Tue May 15 2018 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED ACROSS NORTHWESTERN AND NORTH CENTRAL NORTH DAKOTA TODAY... .High temperatures in the low to mid 80s are forecast across northwestern and north central North Dakota later today, along with afternoon minimum relative humidity values as low as 17 percent and southwest winds sustained near 20 mph. When combined with dry fuels across much of the area, critical fire weather conditions are expected. NDZ002>005-010>013-152330- /O.CON.KBIS.FW.W.0004.180515T1600Z-180516T0100Z/ Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- 628 AM CDT Tue May 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY OVER NORTH CENTRAL NORTH DAKOTA AND MUCH OF NORTHWESTERN NORTH DAKOTA... * AFFECTED AREA...North central North Dakota and portions of northwestern North Dakota. * WINDS...Southwest 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 18 percent. * TEMPERATURES...In the upper 70s. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ ZH
065 WWUS83 KBIS 152111 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 411 PM CDT Tue May 15 2018 ...CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS NORTH CENTRAL AND PORTIONS OF NORTHWEST NORTH DAKOTA TODAY... .High temperatures in the mid 80s will continue this afternoon, along with minimum relative humidity values as low as 18 percent, and southwest winds sustained near 25 mph. When combined with dry fuels across much of the area, critical fire weather conditions will continue across northwest and portions of north central North Dakota. NDZ002>005-010>013-160100- /O.CON.KBIS.FW.W.0004.000000T0000Z-180516T0100Z/ Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- 411 PM CDT Tue May 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTH CENTRAL AND PORTIONS OF NORTHWEST NORTH DAKOTA... * AFFECTED AREA...North central North Dakota and portions of northwestern North Dakota. * WINDS...Southwest 20 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 18 percent. * TEMPERATURES...In the mid 80s. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ PA
903 WWUS83 KBIS 160057 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 757 PM CDT Tue May 15 2018 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT... .The Red Flag Warning will expire at 8 pm CDT for portions of northwest and north central North Dakota. See your county, city, or tribal emergency management and law enforcement for any burn bans or restrictions. NDZ002>005-010>013-160200- /O.EXP.KBIS.FW.W.0004.000000T0000Z-180516T0100Z/ Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- 757 PM CDT Tue May 15 2018 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTH CENTRAL AND PORTIONS OF NORTHWEST NORTH DAKOTA... The Red Flag Warning will expire at 8 pm CDT for portions of northwest and north central North Dakota. See your county, city, or tribal emergency management and law enforcement for any burn bans or restrictions. $$ PA
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at May 15, 1:01 AM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 15, 1:01 AM CDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 101 AM CDT Tue May 15 2018 .UPDATE... Issued at 1256 AM CDT Tue May 15 2018 No significant changes needed with this update. Clouds over the south continue to move out of the area and diminish. Blended the latest observations with the going forecast. UPDATE Issued at 925 PM CDT Mon May 14 2018 No significant late evening updates. We did see a couple more storms right along the SD border this evening. One near Hettinger and another by Selfridge. These cells have since moved south into South Dakota. We do have another hour or so potential for showers or isolated thunderstorm over the far south central, which is covered in the gridded forecast. Otherwise quiet for the remainder of the night. No changes to the current Fire Weather Watch for the Turtle Mountains area on Tuesday. UPDATE Issued at 630 PM CDT Mon May 14 2018 Showers and thunderstorms over the far southwest earlier this afternoon have moved west into southeast Montana. A few radar returns remain but expect that most of the activity is over for the evening. We have kept a small chance in the far southwest and south central for a couple more hours this evening, otherwise expect clear skies north and central with clearing south. Updated pops based on latest radar and adjusted sky cover through the evening. && .SHORT TERM...(This evening through Tuesday) Issued at 330 PM CDT Mon May 14 2018 Scattered rain showers and thunderstorms southwest and south central through sunset this evening, and potential critical fire weather conditions across the Turtle Mountains Tuesday highlight the short term forecast. GOES-East visible imagery through 2022 UTC continues to depict a growing cumulus/cumulus congestus field across southwest and south central North Dakota. Isolated to scattered rain showers and thunderstorms will continue to develop from this field with the aid of a shortwave across southwest North Dakota into southeast Montana, and a cold front approaching the I-94 corridor. The CAMs though the 19 UTC HRRR reflect this thinking well. Overall shear and moisture is weak, and severe weather is not expected. A warm Tuesday is expected across the area with widespread highs in the upper 70s to the mid 80s with return flow south of a cold front across southern Canada. See the fire weather discussion below for details regarding potential critical fire weather conditions across the Turtle Mountains. .LONG TERM...(Tuesday night through Monday) Issued at 224 PM CDT Mon May 14 2018 A warm Wednesday, with rain shower and thunderstorm potential Wednesday night through Friday highlight the extended forecast. The 12 UTC global suite favors continued southerly surface flow south of a cold front that will propagate south towards the international border on Wednesday. The 12 UTC NAEFS ensemble mean 850mb temperatures near their 90th percentiles across western and central North Dakota, which would favor above normal highs in the mid to upper 80s. Energy associated with a filling upper level low across Nevada, Utah, and Idaho is forecast to propagate northeast into the Northern Plains by Wednesday evening into Thursday, with additional shortwaves propagating northeast into Friday out of the next upper level low that arrives on shore to California on Wednesday. This favors a more active period with multiple chances for rain showers and thunderstorms. Dependent on moisture return and cloud cover, Wednesday evening through Thursday will need to monitored for severe thunderstorm potential. SPC has portions of southwest and south central North Dakota in a marginal risk for Day 3. Shear will be weak to marginal on Wednesday, however, increasing on Thursday. Temperatures are forecast to cool back down into the 60s area wide && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1256 AM CDT Tue May 15 2018 VFR conditions are expected throughout the period. Generally light and variable winds will shift southwest Tuesday afternoon and become breezy over the north. KMOT will see sustained southwest winds near 14 knots gusting to 22 knots in the 18z to 23z time frame on Tuesday. && .FIRE WEATHER... Issued at 224 PM CDT Mon May 14 2018 Issued a Fire Weather Watch for Rolette and Bottineau counties for Tuesday. High temperatures in the lower 80s are forecast across the Turtle Mountains on Tuesday, with afternoon minimum relative humidity near 20 percent, and southwest winds sustained near 20 mph. When combined with dry fuels across the Turtle Mountains, critical fire weather conditions are possible. Elsewhere across northwest and north central North Dakota, similar conditions are expected, however, enough green up may limit the fire weather threat. This will continue to be evaluated. For the southwest and south central on Tuesday, highs in the upper 70s and lower 80s are forecast. Southwest winds of 10-15 mph are expected, with a bit higher relative humidity of 25 to 30 percent. && .BIS WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from 11 AM CDT this morning through this evening for NDZ004-005. && UPDATE...ZH SHORT TERM...PA LONG TERM...PA AVIATION...ZH FIRE WEATHER...PA
Hazardous weather outlook, May 14, 9:33 PM CDT, 6 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 933 PM CDT Mon May 14 2018 NDZ001>003-009>013-017>023-025-031>037-040>048-050-051-160245- Divide-Burke-Renville-Williams-Mountrail-Ward-McHenry-Pierce- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 933 PM CDT Mon May 14 2018 /833 PM MDT Mon May 14 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible across western and central North Dakota Wednesday evening through Thursday. A few thunderstorms could be strong to severe across the southwest and south central. There is a slight chance of thunderstorms across south central North Dakota on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ004-005-160245- Bottineau-Rolette- 933 PM CDT Mon May 14 2018 This Hazardous Weather Outlook is for portions of north central North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Critical fire weather conditions are possible across the Turtle Mountains on Tuesday. A Fire Weather Watch has been issued, see www.weather.gov/bis for details. Thunderstorms are possible across western and central North Dakota Wednesday evening through Thursday. A few thunderstorms could be strong to severe across the southwest and south central. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. TWH
Nearby
Red Flag Warnings in North Dakota, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.